Purpose: Retinal pigment epithelium (RPE) tear is an extremely rare complication in patients with classic neovascular membranes without RPE detachment. We evaluate their incidence and functional outcome following treatment with intravitreal ranibizumab.
Methods: Observational study of 72 consecutive patients (74 eyes) treated at Jules Gonin University Eye Hospital, Lausanne, with intravitreal ranibizumab 0.5 mg for classic choroidal neovascularization (CNV) between March 2006 and February 2008. Best-corrected visual acuity (BCVA), fundus examination and optical coherence tomography were recorded monthly; fluorescein angiography was performed at baseline and repeated at least every 3 months.
Results: RPE tears occurred in four (5.4%) eyes temporal to the fovea, after a mean of four injections (range 3-6). Mean baseline BCVA was 0.25 decimal equivalent (logMAR 0.67) and improved despite the RPE tear to 0.6 decimal equivalent (logMAR 0.22).
Conclusion: RPE tears following intravitreal ranibizumab injections for classic CNV can occur in about 5% of patients, even in the absence of baseline RPE detachment. Nevertheless, vision may improve provided the fovea is not involved.
© 2009 The Authors. Journal compilation © 2009 Acta Ophthalmol.